Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 1, NWS Honolulu, HI

January 7, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 7, 2014, 3:39 PM HST for Hawaii County, Hawaii. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2014, 3:39 PM HST (01:39 UTC)
Expired
Jan 8, 2014, 3:02 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWHW70 PHFO 080139
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 PM HST TUE JAN 7 2014

...LOCALLY STRONG AND GUSTY NORTH TO NORTHEAST WINDS...

.NORTH TO NORTHEAST WINDS ARE ACCELERATING AROUND...AND OVER...
THE BIG ISLAND AND MAUI...LEADING TO LOCALLY STRONG WINDS.

HIZ028-081445-
/O.UPG.PHFO.WI.Y.0002.000000T0000Z-140108T2200Z/
/O.NEW.PHFO.HW.W.0001.140108T0139Z-140109T0200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
339 PM HST TUE JAN 7 2014

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM HST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST 50 TO 65 MPH WITH LOCALIZED GUSTS OVER 80
  MPH...WITH STRONGEST WINDS EXPECTED AT THE SUMMITS.

* TIMING...INCREASING TONIGHT...PEAKING EARLY WEDNESDAY...AND
  THEN DIMINISHING WEDNESDAY NIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE TRAVEL DANGEROUS... AND THE
  ROAD TO THE MAUNA KEA SUMMIT HAS BEEN CLOSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ014-015-022>027-081445-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-140109T0200Z/
LANAI MAKAI-LANAI MAUKA-HALEAKALA SUMMIT-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...KAILUA-KONA...MILOLII...
SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
339 PM HST TUE JAN 7 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM HST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 PM HST WEDNESDAY. 

* WINDS...OVER THE LOWER ELEVATIONS...NORTH TO NORTHEAST 25 TO 35
  MPH...WITH GUSTS TO 50 MPH. OVER HALEAKALA SUMMIT...SUSTAINED
  WINDS NEAR 45 MPH...WITH GUSTS APPROACHING 60 MPH.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR LOWER ELEVATIONS MEANS THAT SUSTAINED WINDS
OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED.
A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
1 follow-up statement
668 
WWHW70 PHFO 081302
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
302 AM HST WED JAN 8 2014

...LOCALLY STRONG AND GUSTY NORTH TO NORTHEAST WINDS...

.NORTH TO NORTHEAST WINDS ARE ACCELERATING AROUND...AND OVER...
THE BIG ISLAND AND MAUI COUNTY...LEADING TO LOCALLY STRONG WINDS.

HIZ028-090200-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-140109T0200Z/
/O.EXA.PHFO.WI.Y.0002.000000T0000Z-140109T0200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
302 AM HST WED JAN 8 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 


* WINDS...NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS OF UP TO 60 MPH.

* TIMING...THROUGH 4 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE TRAVEL DANGEROUS...AND THE
  ROAD TO THE MAUNA KEA SUMMIT HAS BEEN CLOSED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ014-015-022>027-090200-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-140109T0200Z/
LANAI MAKAI-LANAI MAUKA-HALEAKALA SUMMIT-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...KAILUA-KONA...MILOLII...
SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
302 AM HST WED JAN 8 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

* WINDS...NORTHEAST 25 TO 40 MPH...WITH GUSTS TO 50 MPH.

* TIMING...THROUGH 4 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR LOWER ELEVATIONS MEANS THAT SUSTAINED WINDS
OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 7, 11:30 AM HST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 7, 11:30 AM HST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1130 AM HST TUE JAN 7 2014

UPDATED AVIATION SECTION

.SYNOPSIS...
A LOW PRESSURE SYSTEM NORTHEAST OF THE BIG ISLAND WILL CONTINUE
TO BRING COOL AND LOCALLY STRONG NORTH TO NORTHEAST WINDS TO THE
STATE THROUGH TONIGHT. THE LOW WILL MOVE CLOSER TO THE ISLANDS ON
WEDNESDAY...BRINGING INCREASED SHOWERS TO ALL ISLANDS. HEAVY RAIN
AND A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE FOR THE BIG
ISLAND WEDNESDAY AND WEDNESDAY NIGHT. A STRONG DISTURBANCE ALOFT MAY
BRING MORE UNSETTLED WEATHER OVER THE WEEKEND.

&&

.DISCUSSION...
A COOL AND RELATIVELY DRY N TO NE LOW LEVEL FLOW PREVAILS OVER THE
AREA THIS MORNING...WITH SURFACE DEW POINTS IN THE 50/S IN MOST
AREAS. STABLE LOW CLOUDS ARE EMBEDDED WITHIN THIS FLOW NEAR KAUAI
AND OAHU...WHILE LOW CLOUDS APPROACHING MAUI AND THE BIG ISLAND ARE
A LITTLE MORE SHOWERY. THIS IS DUE TO THE DESTABILIZING EFFECTS OF
AN ELONGATED TROUGH ALOFT THAT HAS AN AXIS ABOUT 300 MILES EAST OF
HILO...WHICH CURRENTLY APPEARS TO HAVE TWO EMBEDDED LOW CENTERS.
THIS TROUGH HAS INDUCED THE DEVELOPMENT OF A SURFACE LOW...WHICH IS
CURRENTLY CENTERED ABOUT 700 MILES NE OF THE BIG ISLAND. THE
PRESENCE OF THE SURFACE LOW...AND A SURFACE RIDGE SEVERAL HUNDRED
MILES N OF KAUAI...IS RESPONSIBLE FOR THE NORTHERLY COMPONENT IN LOW
LEVEL WINDS...WHICH ARE ACCELERATING AROUND THE BIG ISLAND AND
MAUI...LEADING TO WIND ADVISORIES WHERE WINDS ARE MOST ENHANCED. THE
GRADIENT BETWEEN THE TROUGH ALOFT AND IT/S EMBEDDED LOWS...AND A
RIDGE TO THE W OF THE ISLANDS...IS RESPONSIBLE FOR STRONG N WINDS
OVER THE SUMMITS OF MAUI AND THE BIG ISLAND...WHERE A WIND ADVISORY
IS ALSO IN PLACE.

ALTHOUGH SHOWERY LOW CLOUDS ARE MOVING TOWARD MAUI AND THE BIG
ISLAND...THE BULK OF THE INSTABILITY AND MOISTURE ASSOCIATED WITH
THE TROUGH ALOFT REMAINS E OF THE ISLANDS. OVERNIGHT SOUNDINGS SHOW
THIS CLEARLY...WITH SIGNIFICANT WARMING ALOFT OVER THE PAST 24
HOURS...AND A STRENGTHENING OF THE LOW LEVEL INVERSION BASED NEAR 6
KFT IN THE LIHUE SOUNDING. A SUBSIDENCE INVERSION IS ALSO EVIDENT IN
THE HILO SOUNDING...ALBEIT AT A HIGHER ALTITUDE OF 8 KFT. FOR TODAY
AND TONIGHT...THE MOSTLY DRY AND STABLE WEATHER WILL CONTINUE...WITH
A FEW WINDWARD SHOWERS THAT WILL BE MORE ACTIVE OVER MAUI AND THE
BIG ISLAND. AS THE TROUGH ALOFT CONSOLIDATES IN A BETTER ORGANIZED
CLOSED LOW OVERNIGHT...IT WILL MOVE SW TOWARD THE ISLANDS...DRAGGING
THE SURFACE LOW ALONG WITH IT...WHICH IS EXPECTED TO DESTABILIZE
AND MOISTEN THE ISLAND ATMOSPHERE BEGINNING WEDNESDAY.

THE LOW ALOFT IS FORECAST TO APPROACH THE BIG ISLAND WITH IT/S
ASSOCIATED COLD POOL WEDNESDAY AND WEDNESDAY NIGHT WHILE GRADUALLY
WEAKENING...THEN STALL SEVERAL HUNDRED MILES E OF THE BIG ISLAND
THURSDAY BEFORE WEAKENING AND LIFTING TO THE N OF THURSDAY NIGHT AND
FRIDAY. ONE OF THE FORECAST CHALLENGES INVOLVES HOW FAR THE LOW
TRAVELS BEFORE STALLING...AND HOW MUCH WARMING/WEAKENING OCCURS AS
IT NEARS. REGARDLESS...THE TIGHT GRADIENT ALOFT DRIVING THE STRONG
WINDS OVER THE SUMMITS WILL REMAIN INTACT...IF NOT TIGHTEN
SLIGHTLY...THROUGH WEDNESDAY MORNING...BEFORE THE GRADIENT LOOSENS
BY LATE WEDNESDAY...WITH WINDS ALOFT DIMINISHING SIGNIFICANTLY
WEDNESDAY NIGHT AND THURSDAY. THE PRESENCE OF
THE UPPER LOW NEAR THE BIG ISLAND WILL BRING A SLIGHT CHANCE FOR
THUNDERSTORMS AND LOCALLY HEAVY RAIN WEDNESDAY AND WEDNESDAY NIGHT
ONLY FOR BIG ISLAND. OTHER AREAS WILL JUST SEE AN INCREASE IN
SHOWERS.

AS THE SURFACE LOW APPROACHES...IT TOO IS EXPECTED TO GRADUALLY
WEAKEN...BUT INSTEAD OF STALLING E OF THE ISLANDS...IT WILL MOVE ON
A STEADY TRACK TOWARD THE WSW. LATEST GUIDANCE TAKES THE CENTER OF
THE WEAKENING LOW OVER MAUI COUNTY/OAHU WEDNESDAY NIGHT...BEFORE
STALLING A COUPLE HUNDRED MILES S OF KAUAI ON FRIDAY AS A TROUGH. A
DYNAMIC WIND AND WEATHER REGIME CAN BE EXPECTED AS THE ABOVE
PROCESSES UNFOLD...WITH LOW LEVEL WINDS ACCELERATED IN THE TIGHT
GRADIENT W AND N OF THE LOW...AND WEAKENED WITHIN THE TROUGH AXIS
EXTENDING S FROM THE LOW...AS IT APPROACHES AND PASSES.

WEAK SE FLOW WILL PREVAIL ON THURSDAY IN THE WAKE OF THE LOW
PASSAGE. ON FRIDAY MORNING...A STRONG SHORTWAVE WILL DIG TOWARD THE
ISLANDS FROM THE NW. MODEL SOLUTIONS ARE POINTING TOWARD A WET AND
UNSETTLED WEATHER PATTERN OVER THE ISLANDS FRIDAY INTO THE WEEKEND.
THIS TIME THE GREATER FOCUS FOR SHOWERS...POSSIBLY HEAVY RAIN AND
THUNDERSTORMS...WILL BE ON THE W HALF OF THE STATE. WILL CONTINUE TO
MONITOR FOR CHANGES TO THIS FORECAST SCENARIO.

&&

.AVIATION...
TERMINALS WILL BE PREDOMINANTLY VFR TODAY. NORTH TO NORTHEAST WINDS
SUSTAINED 20 TO 30 KT WITH GUSTS OVER 40 KT WILL OCCUR IN TERRAIN
ACCELERATION AREAS...MAINLY ACROSS PORTIONS OF THE BIG ISLAND AND
MAUI COUNTY. AIRMET TANGO REMAINS IN PLACE FOR BOTH MID AND UPPER
LEVEL TURBULENCE...DUE TO AN UPPER LOW NORTHEAST OF BIG ISLAND.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 600 PM TODAY FOR MOST
COASTAL WATERS AROUND THE STATE BECAUSE OF A COMBINATION OF ELEVATED
NW SWELL AND LOCALLY STRONG NE WINDS. A HIGH SURF ADVISORY FOR
SELECT N AND W FACING SHORES ALSO REMAINS IN EFFECT THROUGH 600 PM
TODAY DUE TO NW SWELL. THE NW SWELL WILL PEAK THIS MORNING...AND
THEN DECLINE THROUGH WEDNESDAY BEFORE A SIMILAR-SIZED REINFORCEMENT
COMES IN FROM THE NW WEDNESDAY NIGHT AND CONTINUES THROUGH FRIDAY. A
LARGER BUT SHORTER PERIOD N SWELL IS POSSIBLE THIS WEEKEND.

A PERSISTENT FETCH OF NEAR-GALE TO GALE FORCE NE WINDS ON THE NW
FLANK OF THE LOW CENTERED NE OF THE ISLANDS HAS GENERATED A SHORT
PERIOD NE SWELL THAT WILL LIKELY RESULT IN A RELATIVELY SHORT-LIVED
HIGH SURF EVENT FOR E FACING SHORES ON WEDNESDAY...PEAKING WEDNESDAY
NIGHT...THEN DROPPING THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND NORTH FACING SHORES OF
MOLOKAI AND MAUI.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-HALEAKALA
SUMMIT-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR.

WIND ADVISORY UNTIL NOON HST WEDNESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-OAHU
WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:15 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao37 hr

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.